Idaho, 2014

Flash Flood in Idaho, August 13, 2014

August 13, 2014 · NWS MSO · 1 event in 1 county or zone

An upper level wave tracked from southern Idaho to western Montana initiating thunderstorm activity. Due to an above normal amount of atmospheric moisture, the embedded thunderstorms brought very heavy rainfall triggering debris flows across the Mustang burn scar west of Shoup.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

An upper level wave tracked from southern Idaho to western Montana initiating thunderstorm activity. Due to an above normal amount of atmospheric moisture, the embedded thunderstorms brought very heavy rainfall triggering debris flows across the Mustang burn scar west of Shoup.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 13, 1:58 PM MST, 13 minutes earlier.

Area forecast discussion, Aug 13, 1:58 PM MST, 13 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
258 PM MDT Wed Aug 13 2014

...More Thunderstorms for north central Idaho and western Montana
through Thursday...

.DISCUSSION...A very moist and unstable atmosphere is shifting
northward over north central Idaho and western Montana this afternoon.
This should translate into widespread showers from the Camas
Prairie and Orofino eastward across the Clearwaters, Bitterroots,
and southwest Montana into the evening. A few of the storms could
produce brief very heavy rain and thus we have issued a flash
flood watch for some flood-prone areas (such as recent burn scars
or steep valleys). The thunderstorms should also produce rather
strong gusty winds and possibly small hail. A few of the storms
are expected to move into northwest Montana as well this evening, but
will likely weaken under a less favorable environment.

Interestingly, additional moisture and energy from the upper low
pressure system is expected to shift over north central Idaho
tonight and as far east as about Missoula and Hamilton early Thursday.
This should support significant overnight convection with
frequent lightning and brief moderate rain.

As the upper low pressure system over the Pacific Northwest shifts
a little further east, this will put north central Idaho and
western Montana under a very favorable unstable/moist environment
for even more widespread showers and thunderstorms Thursday. In
fact, a few of the storms could again become quite strong and
possibly severe. Compared to today, the differences are storms
should develop throughout the day and become more widespread,
covering northwest Montana as well. Strong gusty winds, hail,
brief heavy rain and lightning are all possible with these storms. Stay
tuned to the latest forecast.

Southwest flow is expected Friday with the air mass remaining
quite moist and unstable, especially north central Idaho across
west central and northwest Montana. Cooler temperatures are
expected as well.

By Saturday, northwest flow is expected to develop. This means
the air mass should dry and stabilize. However, enough moisture
and instability may linger, especially across northwest Montana,
to support a few lingering showers.

The air mass is expected to gradually warm and dry Sunday into
Monday under a more westerly flow.

&&

AVIATION...A cluster of thunderstorms have developed over north
central Idaho, currently approaching KMSO and KSMN. Main impacts
with these cluster of storms will be gusty outflow winds, very
intense rain, frequent lightning and possible hail. Terrain will
become obscured in low clouds at times. Winds may become erratic
and gusty near mature thunderstorms, likely gusting to 30 mph and
possibly 40 mph with stronger cells. KBTM will also see strong
thunderstorms after 13/2200Z. KGPI could see some showers with
embedded lightning late this afternoon and evening. Thunderstorms will
remain active overnight over north central Idaho and could
approach KMSO and KSMN by early Thursday morning.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.

&&

Follow us on Facebook and Twitter!
https://www.facebook.com/NWSMissoula
https://www.twitter.com/NWSMissoula

In the hours before

Special weather statement, Aug 13, 12:47 PM MST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
147 PM MDT WED AUG 13 2014

IDZ006-132030-
SOUTHERN CLEARWATER MOUNTAINS-
1247 PM PDT WED AUG 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN IDAHO COUNTY UNTIL 130 PM
PDT...

AT 1239 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 31 MILES NORTHWEST OF SADDLE BURN AREA...OR 46
MILES SOUTHWEST OF HAMILTON...MOVING NORTH AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF EASTERN IDAHO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4627 11483 4618 11450 4573 11479 4580 11503
TIME...MOT...LOC 1947Z 201DEG 22KT 4586 11486
Special weather statement, Aug 13, 2:09 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
309 PM MDT WED AUG 13 2014

IDZ005-006-MTZ003>006-132200-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
BITTERROOT/SAPPHIRE MOUNTAINS-FLATHEAD/MISSION VALLEYS-LOWER CLARK
FORK REGION-MISSOULA/BITTERROOT VALLEYS-
309 PM MDT WED AUG 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLEARWATER...NORTHEASTERN
IDAHO...NORTHERN RAVALLI...SOUTHEASTERN SANDERS...WESTERN GRANITE...
SOUTHWESTERN MISSOULA AND SOUTHEASTERN MINERAL COUNTIES UNTIL 400 PM
MDT/300 PM PDT/...

AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
TARKIO TO 6 MILES SOUTH OF HAMILTON...AND MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
BRIEF HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...HAMILTON...
MISSOULA...TARKIO...WOODSIDE...VICTOR...LOLO CREEK BURN AREA...
ALBERTON...STEVENSVILLE...SKALKAHO PASS BURN AREA...ANDERSON GULCH IN
THE LOLO CREEK BURN...FLORENCE...LOLO...FRENCHTOWN...LOLO HOT
SPRINGS...GRANTSDALE...PINESDALE...CORVALLIS...CYR...BELL CROSSING
AND STARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4731 11431 4639 11362 4603 11423 4695 11493
TIME...MOT...LOC 2108Z 229DEG 27KT 4693 11476 4617 11419

!

The radar

The Missoula radar (KMSX), 197 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lemhi

When
August 13, 2:11 PM MST to 2:31 PM MST
Where
Lemhi County, 13.84 mi WSW of Shoup to 8.21 mi WSW of Shoup
Cause
Heavy Rain / Burn Area
Property damage
$500
Reported by
NWS Storm Survey
Coordinates
45.310, -114.537

About 20 ponderosa pine trees fell down onto the main Salmon River Road while one pine tree smashed the USGS river gauge on the Salmon River. Evidence revealed that debris flows occurred at Boulder Creek, Owl Creek, Colson Creek and at an unnamed gulch. The unnamed gulch produced a large debris flow with rock onto the main Salmon River Road. A man-made dam located near the delta of Colson Creek was damaged.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2014Every state in 2014This day in weather historyWarnings in Idaho, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538416.